Alert archive / Georgia / Special Weather Statements in 2021

Special Weather Statement, NWS Atlanta, GA

December 31, 2021Cobb County, Georgia

NWS Atlanta, GA issued this special weather statement at Dec 31, 2021, 6:13 PM EST for Cobb County, Georgia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 31, 2021, 6:13 PM EST (23:13 UTC)
Expired
Dec 31, 2021, 6:45 PM EST
In force
32 min
Issued by
NWS Atlanta, GA
Hail
0.00 in
Wind
30

County Cobb County, GA

The radar

The Atlanta radar (KFFC), 59 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.2 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2021-12-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2021-12-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1182 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

539 
WWUS82 KFFC 312313
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
613 PM EST Fri Dec 31 2021
 
GAZ031-032-312345-
Cobb GA-Paulding GA-
613 PM EST Fri Dec 31 2021

...A strong thunderstorm will impact portions of southeastern
Paulding and northwestern Cobb Counties through 645 PM EST...

At 613 PM EST, National Weather Service doppler radar indicated a
strong storm within a tropical rain band over Hiram, or near Dallas,
moving northeast at 25 mph.

HAZARD...Enhanced risk of a brief tornado.

SOURCE...Radar indicated.

IMPACT...A brief tornado could quickly form.

Locations impacted include...
Marietta, Smyrna, Kennesaw, Powder Springs, Hiram, Fair Oaks, White
Water Park, Lost Mountain Park, Dobbins Air Reserve Base and Jim R
Miller Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

&&

LAT...LON 3381 8481 3387 8485 3401 8458 3396 8451
      3387 8450
TIME...MOT...LOC 2313Z 244DEG 23KT 3386 8476 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Dec 31, 4:45 PM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Dec 31, 4:45 PM EST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
445 PM EST Fri Dec 31 2021

.SHORT TERM /Tonight through Saturday Night/...

The streak of very warm springlike days is set to continue a bit
longer, and we'll ring in 2022 with temperatures more characteristic
of April than January. The end is in sight. However, a spate of
potential severe weather will mark the change back to more seasonal
conditions.

The forecast for the remainder of the day today will focus on the
potential for any isolated thunderstorms as yesterday's convectively
driven surface boundary lifts back northward as a warm front.
Scattered showers are ongoing across portions of the area at this
time, but trends with cells developing across northern Alabama will
need to be monitored for any substantial strengthening. These cells
have struggled to intensity thus far, but if any isolated
thunderstorm is able to maintain intensity, an isolated severe
threat could emerge with some potential for hail and gusty winds.
Otherwise, expect a general increase in scattered shower coverage
across north Georgia this late afternoon and evening with high
temperatures well above normal.

On New Year's Day (Saturday), a deep upper trough will be emerging
from the West with a preceding shortwave trough rapidly lifting
northeastward out of the Southern Plains toward the Great Lakes
region. A surface low will form across Arkansas and lift
northeastward through Saturday night, dragging a cold front eastward
toward our region. An intense squall line will form and advance
eastward ahead of the cold front through the day, eventually
reaching the local forecast area by Saturday evening and across the
area overnight Saturday night into Sunday morning.

Initially, much of the day Saturday will likely be relatively quiet
locally with a capping inversion limiting activity to generally a
few showers during the day, though gusty southwest winds can be
expected. By late afternoon and evening, the potential for discrete
cell development will be watched for areas to our west, especially
across northern MS/AL and southern TN ahead of the aforementioned
convective line. With a strong LLJ in place and bulk shear of 40-50
kts, the environment would support tornadic potential in any of
these discrete storms. While the highest probability for this
activity is initially west of the forecast area, by late evening and
early Saturday night, any of these discrete storms would need to be
monitored for a track toward far northwest Georgia.

The primary convective line is then expected to enter northwest
Georgia Saturday night before or around midnight Sunday. The strong
LLJ and speed shear and several hundred J/kg MLCAPE will continue to
present a risk for damaging wind gusts as well as embedded QLCS
tornadoes as this system sweeps southeastward into the CWA through
Sunday morning. Additionally, given anomalously high PWAT values,
locally heavy rainfall totals would present hydrologic concerns,
especially considering the heavy rainfall totals of 2-4" that fell
across much of north Georgia on Thursday.

RW

&&

.LONG TERM /Sunday through Friday/...

Busy start to fcst period with some continued severe potential
Sunday as convective development lingers along a strong cold front
passage with strong upper forcing from robust shortwave. While
Sunday morning could have some continued organized storms from
the overnight across much of the area, central GA looks to have
an increasing threat by afternoon given the progged instability
axis. The other focus shifts to any possible light snow transition
with the wrap-around moisture Monday morning given fcst thermal
profiles. For now are mainly thinking far north GA above 1500 ft
for any light accumulations but obviously will try to fine tune as
we can get thru the severe portion. Another upper wave and frontal
system for late Wed through Thurs looks to thankfully be less
unstable so just have some return of shower chances. Previous
discussion follows...

Baker

LONG TERM /Saturday Night through Thursday/...

Saturday night, the base of a longwave trough kicks out of the
southwest and marches eastward across the southern Plains. This
system will set north and central Georgia up for what is expected to
be quite the busy start to the long term forecast (and the New
Year!) as it is expected to deliver a hefty 1-2 punch to the
forecast area. The first round of active weather brings a severe
weather threat and the second brings the potential for winter
precipitation in the north Georgia mountains. Models have come
into better agreement that the boundary setting up across the
Mississippi and Ohio River Valleys will arrive a little later
Saturday night. The bulk of the severe weather threat will begin
late Saturday evening and will last through Sunday. Amidst strong
southwesterly flow ahead of the front, plenty of moisture as well
as warm temperatures (temperatures Saturday night through Sunday
morning will range from the upper 50s to the mid 70s with
dewpoints in the 60s). Sufficient instability will be in place,
with MUCAPE between 250-550 J/kg across portions of north and
central Georgia overnight Saturday and into Sunday morning, and
reaching as high as 1000 J/kg by Sunday afternoon in the southern
counties of the CWA. These ingredients along with strong low-level
winds of 40-50kts from the southwest, bulk shear of 60-80kts, and
SRH values between 200-300 m^2/s^2 through Sunday afternoon
provide a supportive environment for severe storms in early
January. While there is increasing confidence in the severe
weather potential, there are a few things that remain uncertain.
While the primary concern is strong thunderstorms, gusty winds,
and isolated tornadoes of the QLCS nature along the front, it
remains to be seen what could develop in the warm sector. This
will largely hinge upon the strength and positioning of the
surface low, and unfortunately, the models are still out on how
that will play out. In addition to severe weather, rainfall will
also bring a flooding concern into this weekend's forecast. QPF is
running between 0.75-2" across much of the CWA with locally
higher amounts possible in the north Georgia mountains through
Sunday evening. Given our recent rainfall that has saturated soils
and resulted in several creeks, streams, and rivers going into
flood, this will be something to monitor.

The second round of weather expected with this system is the wrap
around precipitation behind the low as it scoots off the East Coast.
Previous model runs have been waffling between having some moisture
sneak back in behind the cold front and staying relatively dry late
as the system makes its exit Sunday evening into early Monday
morning. However, global deterministic and ensemble models are
showing that there could be *something* in terms of winter
precipitation for the north Georgia mountains during the overnight
hours of Sunday through the early morning hours of Monday. With that
said, a few things should be taken into consideration for the winter
precipitation component of this system. First, there has been run to
run variability in the winter precipitation forecast, therefore,
confidence isn't particularly high in the first place. Secondly,
there is only a slight chance to chance PoPs in the forecast at this
time. But, given the below freezing temperatures creeping in, *if*
any precipitation does manage to wrap around, it is likely to be a
wintry mix/snow, but primarily at elevations that are above 1500ft.
Accumulations are not expected at this time, though this situation
will need to be monitored as it gets closer to the event.

While the beginning of the long term forecast is very active, our
weather pattern returns to zonal flow by by Monday evening.
Temperatures return to near normal and conditions remain dry. The
next shortwave digs southward from the midwest that brings the next
potential for wet weather by Thursday. At this time, global model
guidance appears to be in relatively good agreement over a system
impacting the forecast area Thursday.

KAL

CLIMATE...

Records for 12-31

               Max Temperature         Min Temperature
  Station      High        Low         High        Low
  -------  ----------  ----------  ----------  ----------
   KAHN      76 1984     24 1917     58 1996     13 1917
   KATL      73 1984     26 1917     61 1996      4 1880
   KCSG      81 1923     34 1917     62 1936     18 1983
   KMCN      79 1923     28 1917     61 1973     14 1983

Records for 01-01

               Max Temperature         Min Temperature
  Station      High        Low         High        Low
  -------  ----------  ----------  ----------  ----------
   KAHN      76 1985     31 1936     59 1985      6 1918
                1952
   KATL      75 1952     25 1928     57 2019      7 1928
                                        1985
                                        1952
   KCSG      78 1952     32 1918     63 2019     18 1977
   KMCN      78 1985     32 1928     65 2019     17 1984
                                                    1928
                                                    1918

Records for 01-02

               Max Temperature         Min Temperature
  Station      High        Low         High        Low
  -------  ----------  ----------  ----------  ----------
   KAHN      73 1952     26 1928     57 1966     11 2018
                1930
   KATL      73 1952     17 1928     56 1997      1 1928
   KCSG      79 1909     30 1928     61 1966     11 1928
   KMCN      78 1952     23 1928     61 2017      8 1928

&&

.AVIATION...
18Z Update...
Cigs and vsbys at ATL area and AHN sites have been very slow to
improve through early afternoon. While vsbys have begun to improve
more appreciably, LIFR cigs are likely through around 20Z at which
point IFR cigs are expected to be predominant. MVFR cigs, already
at MCN and CSG, are more likely at northern sites by around 22Z
with at least periods of VFR possible by 00z. Expect cigs to
deteriorate again to IFR by around 06Z. Sct shra and a few iso
tsra are possible this afternoon and early evening at ATL/AHN
sites, though iso nature of tsra keeps it out of TAF attm. Winds
will remain SSW to SW at 4-8 kts today before increasing to around
15 kts with gusts over 20kts by midday Saturday.

//ATL Confidence...18Z Update...
Low confidence on shra/tsra potential this afternoon.
Medium confidence on cigs.
High confidence on winds.

RW

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          64  75  62  67 /  40  30  80  80
Atlanta         65  74  62  66 /  30  30  80  70
Blairsville     60  70  55  62 /  60  40  90  70
Cartersville    64  75  59  65 /  50  40  90  70
Columbus        67  78  65  70 /  20  20  80  80
Gainesville     63  73  61  66 /  50  30  90  70
Macon           66  79  65  71 /  20  20  60  90
Rome            65  76  60  65 /  50  40  90  70
Peachtree City  65  75  61  67 /  30  30  80  80
Vidalia         67  80  66  77 /   5  10  10  80

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RW
LONG TERM....KAL
AVIATION...RW
Hazardous weather outlook, Dec 31, 12:33 PM EST, 5 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1233 PM EST Fri Dec 31 2021

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-011745-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1233 PM EST Fri Dec 31 2021

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

There is a chance for thunderstorms today for north Georgia. A
couple of storms could become strong to severe. The primary
threats will be strong wind gusts, periods of heavy rain, and
cloud- to- ground lightning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Additional rounds of thunderstorms are possible Saturday and
Sunday. Some of these storms may be severe with damaging wind
gusts, periods of heavy rainfall, and an isolated brief tornado.

There is also a possibility for some mixed wintry precipitation in
far northern Georgia overnight Sunday evening into early Monday
morning. Stay tuned to the latest forecasts throughout the week
for more details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged to
submit reports of severe weather through the web by going to
weather.gov/atlanta.  Please relay any information about observed
severe weather to the NWS while following all local, state, and CDC
guidelines.

In the hours before

Local storm report, Dec 31, 1:08 PM EST, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
108 PM EST FRI DEC 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0928 AM     TSTM WND DMG     2 ESE PEACHTREE CITY    33.39N  84.55W
12/30/2021                   FAYETTE            GA   PUBLIC

            THE TOP OF A LARGE PINE TREE FELL AND CRUSHED TWO
            PARKED VEHICLES AS WELL AS A PORTION OF A HOME ON
            BURNHAM RISE.

&&

EVENT NUMBER FFC2100712

RWILLIS
Special weather statement, Dec 31, 5:08 PM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
508 PM EST Fri Dec 31 2021

GAZ005-011-012-019-312300-
Chattooga GA-Gordon GA-Murray GA-Floyd GA-
508 PM EST Fri Dec 31 2021

...A strong thunderstorm will impact portions of south central
Murray, northeastern Floyd, Gordon and east central Chattooga
Counties through 600 PM EST...

At 507 PM EST, a strong thunderstorm was over Everett Springs, or 8
miles west of Calhoun, moving east at 30 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Calhoun, Resaca, Plainville, Fairmount, Ranger, Sonoraville,
Oostanaula, Redbud, Lake Marvin, Audubon, Sugar Valley, Everett
Springs and Nickelsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3457 8511 3466 8475 3441 8465 3441 8473
      3440 8473 3440 8517 3444 8521
TIME...MOT...LOC 2207Z 259DEG 27KT 3447 8509

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Dec 31, 6:13 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
613 PM EST Fri Dec 31 2021

GAZ031-032-312345-
Cobb GA-Paulding GA-
613 PM EST Fri Dec 31 2021

...A strong thunderstorm will impact portions of southeastern
Paulding and northwestern Cobb Counties through 645 PM EST...

At 613 PM EST, National Weather Service doppler radar indicated a
strong storm within a tropical rain band over Hiram, or near Dallas,
moving northeast at 25 mph.

HAZARD...Enhanced risk of a brief tornado.

SOURCE...Radar indicated.

IMPACT...A brief tornado could quickly form.

Locations impacted include...
Marietta, Smyrna, Kennesaw, Powder Springs, Hiram, Fair Oaks, White
Water Park, Lost Mountain Park, Dobbins Air Reserve Base and Jim R
Miller Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

&&

LAT...LON 3381 8481 3387 8485 3401 8458 3396 8451
      3387 8450
TIME...MOT...LOC 2313Z 244DEG 23KT 3386 8476

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 30, 7:15 PM ESTSpecial Weather StatementFFCMontgomery, Telfair, Toombs, Treutlen, Wheeler30 min
Dec 30, 7:42 PM ESTSevere Thunderstorm WarningFFCEmanuel, Montgomery, Toombs, Treutlen18 min
Dec 30, 8:35 PM ESTRiver Flood WarningFFCCoweta, Fayette, Spalding23 hr
Dec 31, 12:17 AM ESTRiver Flood WarningFFCCobb, Paulding13 hr
Dec 31, 3:48 AM ESTDense Fog AdvisoryFFCBaldwin, Banks, Barrow, Bartow, Bibb, Butts and 74 more6 hr
Dec 31, 7:35 AM ESTRiver Flood WarningFFCClayton, Fayette, Spalding13 hr
Dec 31, 7:59 AM ESTRiver Flood WarningFFCButts, Henry, Newton7 hr
Dec 31, 1:17 PM ESTRiver Flood WarningFFCClayton, Fayette, Spalding7 hr
Dec 31, 1:55 PM ESTRiver Flood WarningFFCBibb, Houston, Jones, Monroe, Twiggs4 days
Dec 31, 5:08 PM ESTSpecial Weather StatementFFCGordon52 min
Dec 31, 5:37 PM ESTTornado WarningFFCGordon, Pickens23 min
Dec 31, 5:46 PM ESTTornado WarningFFCMorgan, Newton, Walton44 min
Dec 31, 6:20 PM ESTTornado WarningFFCCobb, Paulding25 min
Dec 31, 6:22 PM ESTTornado WarningFFCMorgan, Oconee, Walton24 min
Dec 31, 6:53 PM ESTSpecial Weather StatementFFCLumpkin, White52 min

Nearby

Special Weather Statements in Georgia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.